Alert archive / Kansas / Winter Storm Warnings in 2009

Winter Storm Warning 5, NWS Topeka, KS

December 24, 2009Clay County, Dickinson County, Washington County, Kansas

NWS Topeka, KS issued this winter storm warning at Dec 24, 2009, 3:13 PM CST for Clay County, Dickinson County, Washington County, Kansas. It was in force for 16 hr. 3 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Dec 24, 2009, 3:13 PM CST (21:13 UTC)
Expired
Dec 25, 2009, 7:21 AM CST
In force
16 hr
Issued by
NWS Topeka, KS

Counties Clay County, KS, Dickinson County, KS, Washington County, KS

The radar

The Topeka radar (KTWX), 86 km from the middle of the area, began a volume at 21:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 25, 7:22 AM CSTSNOW 2Clifton, KS
Dec 25, 7:30 AM CSTSNOW 3Clay Center, KS3.0 INCHES OF NEW SNOW WITH TOTAL DEPTH OF 5 INCHES.
Dec 25, 7:30 AM CSTSNOW 4Herington, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.2 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2009-12-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2009-12-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 48 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
482 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
48 m²/s²
0-3 km storm-relative helicity
155 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS43 KTOP 242113
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
313 PM CST THU DEC 24 2009

KSZ010>012-023-024-026-038>040-054>056-058-059-250515-
/O.CAN.KTOP.WS.W.0004.000000T0000Z-091226T0000Z/
/O.NEW.KTOP.BZ.W.0002.091224T2113Z-091226T0000Z/
MARSHALL-NEMAHA-BROWN-POTTAWATOMIE-JACKSON-JEFFERSON-WABAUNSEE-
SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...TOPEKA...
LAWRENCE...EMPORIA...OTTAWA
313 PM CST THU DEC 24 2009

...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST FRIDAY...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST FRIDAY. THE WINTER
STORM WARNING HAS BEEN CANCELED. 

* TIMING...HEAVY SNOW WILL CONTINUE THROUGH THE NIGHT.

* TOTAL SNOW ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 6 TO 10 INCHES
  WILL BE POSSIBLE BY FRIDAY AFTERNOON...WITH LOCALLY HIGHER
  AMOUNTS POSSIBLE.

* WIND...NORTH WIND WILL INCREASE TO 35 TO 40 MPH WITH GUSTS AS
  HIGH AS 50 MPH TONIGHT AND FRIDAY. THIS WILL RESULT IN REDUCED
  VISIBILITY UNDER ONE QUARTER MILE TO NEAR ZERO AT TIMES..WITH
  BLIZZARD CONDITIONS.

* WIND CHILL...WIND CHILL READINGS WILL BE FROM FIVE TO FIFTEEN 
  BELOW ZERO ON FRIDAY. 

* IMPACTS...TRAVEL WILL BECOME EXTREMELY DIFFICULT TONIGHT THROUGH
  FRIDAY. DRIFTING OF SNOW ACROSS ROADWAYS IS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. ANY TRAVEL IS STRONGLY DISCOURAGED. 
IF YOU LEAVE THE SAFETY OF BEING INDOORS...YOU ARE PUTTING YOUR
LIFE AT RISK.

&&

$$

KSZ022-036-037-250515-
/O.UPG.KTOP.WW.Y.0011.000000T0000Z-091226T0000Z/
/O.NEW.KTOP.BZ.W.0002.091224T2113Z-091226T0000Z/
RILEY-GEARY-MORRIS-
INCLUDING THE CITIES OF...MANHATTAN...JUNCTION CITY
313 PM CST THU DEC 24 2009

...BLIZZARD WARNING IN EFFECT UNTIL 6 PM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A BLIZZARD
WARNING...WHICH IS IN EFFECT UNTIL 6 PM CST FRIDAY. THE WINTER
WEATHER ADVISORY IS NO LONGER IN EFFECT. 

* TIMING...HEAVY SNOW WILL CONTINUE THROUGH THE NIGHT.

* TOTAL SNOW ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 6 TO 10 INCHES
  WILL BE POSSIBLE BY FRIDAY AFTERNOON...WITH LOCALLY HIGHER
  AMOUNTS POSSIBLE.

* WIND...NORTH WIND WILL INCREASE TO 35 TO 40 MPH WITH GUSTS AS
  HIGH AS 50 MPH TONIGHT AND FRIDAY. THIS WILL RESULT IN REDUCED
  VISIBILITY UNDER ONE QUARTER MILE TO NEAR ZERO AT TIMES..WITH
  BLIZZARD CONDITIONS.

* WIND CHILL...WIND CHILL READINGS WILL BE FROM FIVE TO FIFTEEN 
  BELOW ZERO ON FRIDAY. 

* IMPACTS...TRAVEL WILL BECOME EXTREMELY DIFFICULT TONIGHT THROUGH
  FRIDAY. DRIFTING OF SNOW ACROSS ROADWAYS IS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. ANY TRAVEL IS STRONGLY DISCOURAGED. 
IF YOU LEAVE THE SAFETY OF BEING INDOORS...YOU ARE PUTTING YOUR
LIFE AT RISK

&&

$$

KSZ009-021-035-250515-
/O.UPG.KTOP.WW.Y.0011.000000T0000Z-091226T0000Z/
/O.NEW.KTOP.WS.W.0005.091224T2113Z-091226T0000Z/
WASHINGTON-CLAY-DICKINSON-
INCLUDING THE CITIES OF...CLAY CENTER...ABILENE
313 PM CST THU DEC 24 2009

...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER STORM
WARNING FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL 6 PM
CST FRIDAY. THE WINTER WEATHER ADVISORY IS NO LONGER IN EFFECT.

* TIMING...MODERATE TO AT TIMES HEAVY SNOW WILL CONTINUE THROUGH
  THE NIGHT AND TAPER OFF THROUGH THE DAY FRIDAY.

* TOTAL SNOW ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 4 TO 8 INCHES
  WILL BE POSSIBLE BY FRIDAY AFTERNOON...WITH LOCALLY HIGHER
  AMOUNTS POSSIBLE.

* WIND...NORTH WIND WILL INCREASE TO 35 TO 40 MPH WITH GUSTS AS
  HIGH AS 50 MPH ON TONIGHT AND FRIDAY. THIS WILL RESULT IN REDUCED
  VISIBILITY...WITH NEAR BLIZZARD CONDITIONS AT TIMES...AS WELL AS
  BLOWING AND DRIFTING SNOW.

* WIND CHILL...WIND CHILL READINGS WILL BE FROM FIVE TO FIFTEEN
  BELOW ZERO ON FRIDAY.

* IMPACTS...TRAVEL WILL BECOME VERY DIFFICULT TODAY THROUGH
  FRIDAY. DRIFTING OF SNOW ACROSS ROADWAYS IS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ACCUMULATIONS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

KSZ008-020-034-250515-
/O.CON.KTOP.WW.Y.0011.000000T0000Z-091226T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
313 PM CST THU DEC 24 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST
FRIDAY...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST
FRIDAY.
 
* TOTAL SNOW ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF ONE TO THREE
  INCHES WILL BE POSSIBLE IN THE ADVISORY AREA.

* WIND...NORTH WIND WILL INCREASE TO 35 TO 40 MPH WITH GUSTS AS
  HIGH AS 50 MPH ON THURSDAY AND FRIDAY. THIS WILL RESULT IN
  REDUCED VISIBILITY DUE TO BLOWING SNOW.

* WIND CHILL...WIND CHILL READINGS WILL BE FROM FIVE TO FIFTEEN 
  BELOW ZERO ON FRIDAY. 

* IMPACTS...TRAVEL WILL BECOME VERY DIFFICULT TONIGHT THROUGH
  FRIDAY. DRIFTING OF SNOW ACROSS ROADWAYS IS LIKELY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
3 follow-up statements
000 
WWUS43 KTOP 250504
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
1104 PM CST THU DEC 24 2009

KSZ010>012-022>024-026-036>040-054>056-058-059-251315-
/O.CON.KTOP.BZ.W.0002.000000T0000Z-091226T0000Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
1104 PM CST THU DEC 24 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM CST FRIDAY...

* TIMING...HEAVY SNOW WILL CONTINUE THROUGH THE NIGHT.

* TOTAL SNOW ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 6 TO 10 
  INCHES WILL BE POSSIBLE BY FRIDAY AFTERNOON...WITH LOCALLY 
  HIGHER AMOUNTS POSSIBLE. 

* WIND...NORTH WIND WILL INCREASE TO 30 TO 40 MPH WITH GUSTS AS
  HIGH AS 50 MPH TONIGHT AND FRIDAY. THIS WILL RESULT IN REDUCED
  VISIBILITY UNDER ONE QUARTER MILE TO NEAR ZERO AT TIMES..WITH
  BLIZZARD CONDITIONS.

* WIND CHILL...WIND CHILL READINGS WILL BE FROM FIVE TO FIFTEEN 
  BELOW ZERO ON FRIDAY. 

* IMPACTS...TRAVEL WILL REMAIN EXTREMELY DIFFICULT TONIGHT THROUGH
  FRIDAY. DRIFTING OF SNOW ACROSS ROADWAYS WILL CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. ANY TRAVEL IS STRONGLY
DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING INDOORS...YOU ARE
PUTTING YOUR LIFE AT RISK.

&&

$$

KSZ009-021-035-251315-
/O.CON.KTOP.WS.W.0005.000000T0000Z-091226T0000Z/
WASHINGTON-CLAY-DICKINSON-
INCLUDING THE CITIES OF...CLAY CENTER...ABILENE
1104 PM CST THU DEC 24 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST FRIDAY...

* TIMING...MODERATE TO AT TIMES HEAVY SNOW WILL CONTINUE THROUGH 
  THE NIGHT AND TAPER OFF THROUGH THE DAY FRIDAY. 

* TOTAL SNOW ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF 4 TO 8 
  INCHES WILL BE POSSIBLE BY FRIDAY AFTERNOON...WITH LOCALLY 
  HIGHER AMOUNTS POSSIBLE. 

* WIND...NORTH WIND WILL INCREASE TO 30 TO 40 MPH WITH GUSTS AS
  HIGH AS 50 MPH ON TONIGHT AND FRIDAY. THIS WILL RESULT IN
  REDUCED VISIBILITY...WITH NEAR BLIZZARD CONDITIONS AT TIMES...
  AS WELL AS BLOWING AND DRIFTING SNOW.

* WIND CHILL...WIND CHILL READINGS WILL BE FROM FIVE TO FIFTEEN 
  BELOW ZERO ON FRIDAY. 

* IMPACTS...TRAVEL WILL REMAIN VERY DIFFICULT TONIGHT THROUGH
  FRIDAY. DRIFTING OF SNOW ACROSS ROADWAYS WILL CONTINUE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ACCUMULATIONS OF SNOW ARE FORECAST THAT WILL MAKE TRAVEL
DANGEROUS. IF YOU MUST TRAVEL...KEEP AN EXTRA FLASHLIGHT...FOOD...
AND WATER IN YOUR VEHICLE IN CASE OF AN EMERGENCY.

&&

$$

KSZ008-020-034-251315-
/O.CON.KTOP.WW.Y.0011.000000T0000Z-091226T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
1104 PM CST THU DEC 24 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST
FRIDAY...

* TOTAL SNOW ACCUMULATIONS...SNOWFALL ACCUMULATIONS OF ONE TO 
  THREE INCHES WILL BE POSSIBLE IN THE ADVISORY AREA. 

* WIND...NORTH WIND WILL INCREASE TO 30 TO 40 MPH WITH GUSTS AS
  HIGH AS 50 MPH TONIGHT INTO FRIDAY. THIS WILL RESULT IN REDUCED
  VISIBILITY DUE TO BLOWING SNOW.

* WIND CHILL...WIND CHILL READINGS WILL BE FROM FIVE TO FIFTEEN 
  BELOW ZERO ON FRIDAY. 

* IMPACTS...TRAVEL WILL BE DIFFICULT AT TIMES TONIGHT THROUGH
  FRIDAY. DRIFTING OF SNOW ACROSS ROADWAYS IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$
000 
WWUS43 KTOP 251039
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
439 AM CST FRI DEC 25 2009

KSZ010>012-022>024-026-036>040-054>056-058-059-251845-
/O.CON.KTOP.BZ.W.0002.000000T0000Z-091226T0000Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY-
MORRIS-WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-
ANDERSON-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
JUNCTION CITY...TOPEKA...LAWRENCE...EMPORIA...OTTAWA
439 AM CST FRI DEC 25 2009

...BLIZZARD WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* SNOW ACCUMULATIONS...1 TO 3 INCHES OF ADDITIONAL SNOWFALL IS
  EXPECTED...WITH TOTAL SNOWFALL ACCUMULATIONS RANGING FROM 6 TO
  10 INCHES BY THIS EVENING...WITH LOCALLY HIGHER AMOUNTS
  POSSIBLE.

* WIND...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL
  CONTINUE THROUGH THIS EVENING.

* WIND CHILL...WIND CHILL READINGS FROM ZERO TO 10 BELOW WILL
  CONTINUE THIS MORNING. 

* IMPACTS...TRAVEL WILL REMAIN EXTREMELY DIFFICULT TODAY. THE
  STRONG NORTHWESTERLY WIND WILL RESULT IN BLOWING SNOW WITH
  REDUCED VISIBILITY UNDER ONE QUARTER MILE OR LESS AT
  TIMES...WITH BLIZZARD CONDITIONS. SIGNIFICANT DRIFTING OF SNOW
  WILL CONTINUE...WITH SOME DRIFTS IN EXCESS OF FOUR FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

REMEMBER...A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER
CONDITIONS ARE IMMINENT OR HIGHLY LIKELY. ANY TRAVEL IS STRONGLY
DISCOURAGED. IF YOU LEAVE THE SAFETY OF BEING INDOORS...YOU ARE
PUTTING YOUR LIFE AT RISK.

&&

BLAIR

&&

$$

KSZ009-021-035-251845-
/O.CON.KTOP.WS.W.0005.000000T0000Z-091226T0000Z/
WASHINGTON-CLAY-DICKINSON-
INCLUDING THE CITIES OF...CLAY CENTER...ABILENE
439 AM CST FRI DEC 25 2009

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* SNOW ACCUMULATIONS...1 TO 2 INCHES OF ADDITIONAL SNOWFALL IS
  EXPECTED...WITH TOTAL SNOWFALL ACCUMULATIONS RANGING FROM 4 TO 8
  INCHES BY THIS EVENING.

* WIND...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH WILL
  CONTINUE THROUGH THIS EVENING.

* WIND CHILL...WIND CHILL READINGS FROM ZERO TO 10 BELOW WILL
  CONTINUE THIS MORNING.

* IMPACTS...TRAVEL WILL REMAIN DIFFICULT TODAY. THE STRONG
  NORTHWESTERLY WIND WILL RESULT IN BLOWING SNOW WITH REDUCED
  VISIBILITY UNDER ONE MILE OR LESS AT TIMES. SIGNIFICANT DRIFTING
  OF SNOW WILL CONTINUE...WITH SOME DRIFTS IN EXCESS OF TWO FEET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

ANY TRAVEL IS STRONGLY DISCOURAGED. IF YOU MUST TRAVEL...KEEP AN
EXTRA FLASHLIGHT...FOOD... AND WATER IN YOUR VEHICLE IN CASE OF AN
EMERGENCY.

&&

$$

KSZ008-020-034-251845-
/O.CON.KTOP.WW.Y.0011.000000T0000Z-091226T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
439 AM CST FRI DEC 25 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

* WIND...NORTHWEST WINDS OF 25 TO 35 MPH WITH GUSTS UP TO 50 MPH
  WILL CONTINUE THROUGH THIS EVENING.

* WIND CHILL...WIND CHILL READINGS FROM ZERO TO 10 BELOW WILL
  CONTINUE THIS MORNING.

* IMPACTS...TRAVEL WILL BE DIFFICULT AT TIMES THROUGH THIS EVENING.
  DRIFTING OF SNOW ACROSS ROADWAYS IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WINTER WEATHER ADVISORY FOR SNOW AND BLOWING SNOW MEANS THAT
VISIBILITIES WILL BE LIMITED DUE TO A COMBINATION OF FALLING AND
BLOWING SNOW. USE CAUTION WHEN TRAVELING...ESPECIALLY IN OPEN
AREAS.

&&

$$

BLAIR
000 
WWUS43 KTOP 251321
WSWTOP

URGENT - WINTER WEATHER MESSAGE
NATIONAL WEATHER SERVICE TOPEKA KS
721 AM CST FRI DEC 25 2009

KSZ010>012-022>024-026-036-038>040-055-056-252130-
/O.CAN.KTOP.BZ.W.0002.000000T0000Z-091226T0000Z/
/O.EXA.KTOP.WW.Y.0011.000000T0000Z-091226T0000Z/
MARSHALL-NEMAHA-BROWN-RILEY-POTTAWATOMIE-JACKSON-JEFFERSON-GEARY-
WABAUNSEE-SHAWNEE-DOUGLAS-OSAGE-FRANKLIN-
INCLUDING THE CITIES OF...MARYSVILLE...HIAWATHA...MANHATTAN...
JUNCTION CITY...TOPEKA...LAWRENCE...OTTAWA
721 AM CST FRI DEC 25 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL
6 PM CST THIS EVENING. THE BLIZZARD WARNING HAS BEEN CANCELLED.

* WIND...WEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL PERSIST
  THROUGH THE DAY. THIS WILL CAUSE CONTINUED DRIFTING OF SNOW. 

* WIND CHILL...WIND CHILL READINGS FROM ZERO TO 10 BELOW WILL 
  CONTINUE THIS MORNING. 

* SNOW ACCUMULATIONS...ADDITIONAL ACCUMULATIONS OF SNOW FROM
  AROUND AN INCH NEAR I-70 TO 1 TO 3 INCHES NEAR THE NEBRASKA
  STATE LINE IS POSSIBLE. 

* IMPACTS...TRAVEL WILL BE TREACHEROUS DUE TO DEEP SNOW DRIFTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL WILL BE VERY DIFFICULT THIS MORNING. UNLESS ABSOLUTELY
NECESSARY...PEOPLE ARE ADVISED TO STAY HOME. 

&&

$$

KSZ037-054-058-059-251430-
/O.CAN.KTOP.BZ.W.0002.000000T0000Z-091226T0000Z/
MORRIS-LYON-COFFEY-ANDERSON-
INCLUDING THE CITY OF...EMPORIA
721 AM CST FRI DEC 25 2009

...BLIZZARD WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS CANCELLED THE BLIZZARD
WARNING. 

THE SNOW HAS ENDED ACROSS THE AREA. THEREFORE THE BLIZZARD WARNING
HAS BEEN CANCELLED. HOWEVER WEST WINDS OF 20 TO 30 MPH WILL PERSIST
THROUGH THE DAY. THIS COULD CAUSE PROBLEMS WITH SNOW CONTINUING TO
DRIFT THROUGH THE DAY. 

$$

KSZ009-021-035-252130-
/O.CAN.KTOP.WS.W.0005.000000T0000Z-091226T0000Z/
/O.EXA.KTOP.WW.Y.0011.000000T0000Z-091226T0000Z/
WASHINGTON-CLAY-DICKINSON-
INCLUDING THE CITIES OF...CLAY CENTER...ABILENE
721 AM CST FRI DEC 25 2009

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST THIS
EVENING...
...WINTER STORM WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A WINTER
WEATHER ADVISORY FOR SNOW AND BLOWING SNOW...WHICH IS IN EFFECT UNTIL
6 PM CST THIS EVENING. THE WINTER STORM WARNING HAS BEEN
CANCELLED.

* WIND...WEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL PERSIST
  THROUGH THE DAY. THIS WILL CAUSE CONTINUED DRIFTING OF SNOW. 

* WIND CHILL...WIND CHILL READINGS FROM ZERO TO 10 BELOW WILL 
  CONTINUE THIS MORNING. 

* SNOW ACCUMULATIONS...ADDITIONAL ACCUMULATIONS OF SNOW FROM
  AROUND AN INCH NEAR I-70 TO 1 TO 3 INCHES NEAR THE NEBRASKA
  STATE LINE IS POSSIBLE. 

* IMPACTS...TRAVEL WILL BE TREACHEROUS DUE TO DEEP SNOW DRIFTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL WILL BE VERY DIFFICULT THIS MORNING. UNLESS ABSOLUTELY
NECESSARY...PEOPLE ARE ADVISED TO STAY HOME. 

&&

$$

KSZ008-020-034-252130-
/O.CON.KTOP.WW.Y.0011.000000T0000Z-091226T0000Z/
REPUBLIC-CLOUD-OTTAWA-
INCLUDING THE CITY OF...CONCORDIA
721 AM CST FRI DEC 25 2009

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING...

A WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 6 PM CST THIS
EVENING. 

* WIND...WEST WINDS OF 20 TO 30 MPH WITH HIGHER GUSTS WILL PERSIST
  THROUGH THE DAY. THIS WILL CAUSE CONTINUED DRIFTING OF SNOW. 

* WIND CHILL...WIND CHILL READINGS FROM ZERO TO 10 BELOW WILL 
  CONTINUE THIS MORNING. 

* SNOW ACCUMULATIONS...ADDITIONAL ACCUMULATIONS OF SNOW FROM
  AROUND AN INCH NEAR I-70 TO 1 TO 3 INCHES NEAR THE NEBRASKA
  STATE LINE IS POSSIBLE. 

* IMPACTS...TRAVEL WILL BE TREACHEROUS DUE TO DEEP SNOW DRIFTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TRAVEL WILL BE VERY DIFFICULT THIS MORNING. UNLESS ABSOLUTELY
NECESSARY...PEOPLE ARE ADVISED TO STAY HOME. 

&&

$$

WOLTERS

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before this winter storm warning went out at Dec 24, 12:30 PM CST, 2 hours 43 minutes earlier.

Area forecast discussion, Dec 24, 12:30 PM CST, 2 hours 43 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
1230 PM CST THU DEC 24 2009

.UPDATE...

UPDATED FOR THE 18 UTC TAF ISSUANCE.

&&

.DISCUSSION...

SEE PREVIOUS DISCUSSION.

&&

.AVIATION...

DEFORMATION ZONE SETTING UP ON THE NORTHWEST PERIPHERY OF
INTENSE UPPER LOW NOW APPROACHING FROM THE SOUTH. IT WILL SET
UP IN CLOSE PROXIMITY TO THE TAF SITES THROUGH THE AFTERNOON/EVENING
HOURS...ALTHOUGH EXPECTED TO BE CLOSER TO KFOE/KTOP SITES THAN
KMHK. THIS PRODUCE LIGHT/MODERATE SNOW BAND (SOME SLEET THROUGH
19Z) ACROSS THE TAF SITES...ESPECIALLY THIS EVENING WITH
LIFR/VLIFR VSBYS IN SNOW AND BLOWING SNOW UNTIL AROUND 07-09Z
TIMEFRAME...BUT THE STRONG WINDS WILL PERSIST TONIGHT/FRIDAY
WITH MORE BLOWING SNOW BUT WITH SLOW IMPROVEMENT IN CIGS TO AROUND
1000 FEET BY THE END OF THE FCST.

&&

PREV DISCUSSION... /ISSUED 419 AM CST THU DEC 24 2009/

.SIGNIFICANT WINTER STORM TO AFFECT THE AREA TODAY THROUGH
CHRISTMAS...

DISCUSSION...H5 NORTHERN AND SOUTHERN STREAM SYSTEMS VERY
APPARENT ON WV LOOP. A FEW SCT SHRA WERE MAINLY EAST OF US 75. A
SECOND AREA OF PRECIP WAS MOVING NORTH THROUGH OKLAHOMA.

MODEL TRENDS CONTINUE TO MOVE THE H5 LOW AND ASSOCIATED SFC LOW EVER
SO SLIGHTLY TO THE EAST WHICH PULLS THE MAIN HEAVY SNOW AXIS TO THE
EAST AS WELL.  THE GFS/ECMWF ARE CLOSER TOGETHER THAN THE NAM WHICH
PULLS THE SYSTEM THE FARTHEST TO THE EAST SO WILL LEAN MORE ON THE
GFS/ECMWF.

EARLY TODAY...AS MULTIPLE SHWVS MOVE ACROSS THE CWA EARLY THIS
MORNING THERE WILL BE ENOUGH DYNAMIC COOLING TO ALLOW FOR SOME
FREEZING RAIN AND SLEET TO MIX WITH RAIN EARLY ON.  HOWEVER...SINCE
THE SYSTEM IS SO STRONG IT WONT TAKE LONG BEFORE ANY MIXED PRECIP
CHANGES COMPLETELY TO SNOW.  HAVE KEPT A MIX OVER THE WARNING AREA
EARLY ON BEFORE TRANSITIONING TO ALL SNOW NO LATER THAN THIS
AFTERNOON.

H5 NORTHERN AND SOUTHERN STREAM SYSTEMS WILL PHASE SOMETIME LATE
TONIGHT INTO FRIDAY MORNING.  THE RESULTANT SFC LOW WILL DEEPEN AS
IT MOVES INTO ARKANSAS LATER TONIGHT WITH THE MOST SIGNIFICANT
DEEPENING OCCURRING THIS EVENING TO LATE TONIGHT.  AT THIS TIME IT
LOOKS LIKE THE HEAVIER SNOW WILL FALL BETWEEN TONIGHT AND FRIDAY
MORNING AS THE MORE SIGNIFICANT ENERGY MOVES THROUGH...THE SYSTEM
BECOMES NEGATIVELY TILTED AND RAPID PRESSURE FALLS OCCUR.  WITH THE
TRACK FARTHER TO THE EAST...FEEL THAT OUR WESTERN CWA WILL NOT SEE
MUCH SNOW OUT OF THIS...MAYBE ONE TO TWO INCHES.  THAT SAID HAVE
DOWNGRADED THE WARNING IN THAT AREA TO A WINTER STORM ADVISORY.
FARTHER EAST...WITH THE AREA OF HEAVY SNOW REMAINING IN THE SAME
PLACE ALTHOUGH WITH SOMEWHAT LESSER AMOUNTS HAVE CONTINUED WITH THE
WS WARNING WITH STORM TOTAL 5 TO 7 INCHES ANTICIPATED.  IN ADDITION
TO WHATEVER SNOW FALLS...SUSTAINED WIND 25 TO 35 MPH WILL CREATE
TRAVEL HAZARDS AS SNOW BLOWS AROUND OVER ROADWAYS.  AS WIND
CONTINUES TO BE STRONG ON CHRISTMAS DAY...WIND CHILLS RANGING FROM 5
TO 15 BELOW WILL BE POSSIBLE THROUGH THE DAY ON CHRISTMAS.

AS THE H5 LOW SITS OVER IOWA FRIDAY NIGHT INTO SATURDAY THERE IS
STILL A CHANCE FOR SNOW OVER MOSTLY THE NORTHERN HALF OF THE CWA.
HAVE GRADUALLY TAPERED OFF SNOW BY SATURDAY EVENING.

SUNDAY/MONDAY...DRY CONDITIONS EXPECTED FOR NOW BUT COLD TEMPS WILL
LINGER.  MOST AREAS WILL NOT GET OUT OF THE 20S EITHER DAY BUT WILL
WARM TO NEAR FREEZING BY TUES/WED.

SALLY

&&

.TOP WATCHES/WARNINGS/ADVISORIES...WINTER STORM WARNING UNTIL 6 PM FRIDAY
FOR KSZ010-KSZ011-KSZ012-KSZ023-KSZ024-KSZ026-KSZ038-KSZ039-KSZ040-KSZ054-
KSZ055-KSZ056-KSZ058-KSZ059.

WINTER WEATHER ADVISORY UNTIL 6 PM FRIDAY FOR KSZ008-KSZ009-
KSZ020-KSZ021-KSZ022-KSZ034-KSZ035-KSZ036-KSZ037.

&&

63
Hazardous weather outlook, Dec 24, 2:38 PM CST, 35 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE TOPEKA KS
238 PM CST THU DEC 24 2009

KSZ008>012-020>024-026-034>040-054>056-058-059-252045-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
238 PM CST THU DEC 24 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL CONTINUE TO FALL ACROSS AREAS NORTH AND WEST OF THE
TURNPIKE THIS AFTERNOON. A MIXTURE OF FREEZING RAIN...SLEET AND
SNOW TO THE SOUTH AND EAST OF THIS AREA WILL CHANGE TO ALL SNOW
BY 5 PM. SNOWFALL WILL BE HEAVY AT TIMES...ESPECIALLY IN A 30 MILE
WIDE AREA CENTERED FROM EMPORIA NORTHEAST TO NEAR TOPEKA AND
HIAWATHA WHERE 3 TO 6 INCHES OF SNOW MAY ACCUMULATE BY LATE
AFTERNOON. THE SNOW WILL CONTINUE ACROSS THE ENTIRE AREA
OVERNIGHT WITH SNOWFALL TOTALS OF 6 TO 12 INCHES COMMON TO THE
EAST OF A HERINGTON...MANHATTAN TO MARYSVILLE LINE. THE HEAVIEST
AMOUNTS SHOULD OCCUR ALONG A LINE FROM EMPORIA TO TOPEKA AND HIAWATHA.
AS NORTHWEST WINDS BLOW AT 25 TO 35 MPH WITH SOME GUSTS TO NEAR
45 MPH...BLIZZARD CONDITIONS CAN BE EXPECTED ACROSS MUCH OF
NORTHEAST AND EAST CENTRAL KANSAS THROUGH MIDNIGHT. TRAVEL
CONDITIONS IN THESE AREAS THROUGH TONIGHT WILL BE VERY POOR IF
NOT IMPOSSIBLE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

SNOW AND BLOWING SNOW WILL CONTINUE ON FRIDAY. WIND AND SNOW WILL
START TO TAPER OFF ON FRIDAY AFTERNOON INTO THE EVENING LEAVING
BEHIND COLD AIR AND WIND CHILLS IN THE 5 TO 15 BELOW ZERO RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS TO THE NATIONAL
WEATHER SERVICE IN TOPEKA.

The office that day

Everything else NWS Topeka, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 24, 3:33 AM CSTWinter Weather AdvisoryTOPAnderson, Brown, Clay, Cloud, Coffey, Dickinson and 17 more48 hr
Dec 24, 3:13 PM CSTBlizzard WarningTOPAnderson, Brown, Coffey, Douglas, Franklin, Geary and 11 more16 hr

Nearby

Winter Storm Warnings in Kansas, 2009Every winter storm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.